83. Acute tubulointerstitial nephritis, analgesic nephropathy (unfinished)

Acute tubulointerstitial nephritis

Definition and epidemiology

Tubulointerstitial nephritis (TIN) refers to the inflammation of the renal tubules and the interstitium. It causes a decline in kidney function (AKI) and abnormalities of the tubular and interstitial functions. The condition can be acute or chronic.

Acute TIN accounts for 10 – 15% of AKI cases. Luckily, it has a good prognosis when treated as it’s often reversible. The clinical importance of acute TIN is to identify it and withdraw the trigger.

Etiology

  • Drugs
    • Antibiotics
    • NSAIDs
  • Infections (systemic or renal)
  • Immunological diseases (SLE, Sjögren)

Drugs cause 80 – 90% of all cases of acute TIN.

Pathomechanism

Acute tubulointerstitial nephritis is usually the result of a hypersensitivity reaction, most commonly type IV (T-cell mediated) but sometimes type I (allergic). The triggering factor usually acts as a hapten, modifying a tubular protein and forming an autoantigen which the immune system will react to.

The reaction is idiosyncratic, meaning that the response is not predictable or proportional to the amount of trigger.

The inflammation is characterised by the following on light microscopy:

  • Infiltration by mononuclear cells
  • Oedema
  • Necrosis of the tubules (tubulitis)
  • Normal glomeruli and vasculature

Clinical features

Acute tubulointerstitial nephritis causes AKI, which is often asymptomatic, but can present with non-specific symptoms. The AKI is often of the non-oliguric type, so the patient won’t experience oliguria either.

Renal pain and tenderness may be present and is due to rapid enlargement of the kidney. If there’s an underlying type I hypersensitivity, the patient may have symptoms of allergy, like fever, rash and itchiness.

There can be a latency period of days or even months, from the exposure to the trigger to the TIN occurs.

Diagnosis and evaluation

Acute TIN is suspected when the patient has a suspected trigger, decline in kidney function, typical laboratory results, and typical urine analysis. If the symptoms are reversed after discontinuing the suspected trigger, the diagnosis is basically confirmed. Anamnesis is important to determine the cause.

The labs typically show increased creatinine and eosinophilia. The urine analysis shows non-glomerular haematuria, non-selective/tubular (not only albumin) proteinuria, eosinophiluria, and sterile pyuria. Because of the disturbed tubular functions, we can also see non-diabetic glucosuria, hyperkalaemia, polyuria, isosthenuria, acquired Fanconi syndrome, renal tubular acidosis (metabolic acidosis), etc.

Ultrasound can show increased kidney size and increased echogenicity, but these findings are not specific.

Definitive diagnosis can only be made with kidney biopsy, but because withdrawal of the trigger is usually enough to treat the problem, a biopsy has low utility and so it’s rarely necessary.

Treatment

The main therapy is the discontinuation of any suspected drugs which are known for being able to cause acute TIN, or, if present, treat the underlying disease. If the kidney functions do not improve after this, steroids may be useful.

If the resulting acute kidney injury is severe, it might require renal replacement therapy.

Complications and prognosis

In most cases the kidney function recovers completely after 6 – 8 weeks after discontinuing the drug. Some patients never recover their kidney function and therefore go on to develop chronic kidney disease.

Analgesic nephropathy

(To be finished)


Previous page:
81. IgA nephropathy

Next page:
84. Acute renal failure

Leave a Reply

Your email address will not be published.